Pharmacy Dispensing Error Sends Autistic Child to the Emergency Room
We recently wrote about how pharmacy mistakes can cause injuries and deaths for unsuspecting patients, many who believed they were receiving the correct medications. A recent pharmacy mistake that sent an autistic North Carolina child to the hospital serves as a reminder that medication errors also affect children.
According to the mother, her autistic son takes several daily medications to treat his condition. One day, the mother and son went to fill a prescription, but were given the wrong medication. Instead of giving the mother a medication used to treat symptoms of autism, the pharmacy filled a prescription for Parkinson’s disease. After getting home and taking the medication, the son became ill and had to be rushed to the emergency room.
The pharmacy claimed the reason for the error was due to a computer glitch, but it has not been forthcoming on more details.
A similar pharmacy mistake happened in Arkansas, but this time with a 4-year-old girl. The girl was given a medication to treat stomach pain, except the prescription was incorrect. Instead of having her pain relieved, the girl began throwing up and shouted that she was in pain all over. Like the child in North Carolina, she also ended up in the emergency room.
Why Do Pharmacy Dispensing Errors Happen?
Medication mistakes can happen for a variety of reasons, such as medications having similar names, pharmacist mistakes or overworked pharmacies. In many cases, pharmacy dispensing errors are avoidable and tragedies can be averted. Pharmacies should not rush or overwork pharmacists to the point where errors are more likely.
Regardless of what caused the mistake, families may still have options to hold negligent pharmacies accountable.